Medicine for depression to recognize the risks for heart health
Popular antidepressant citalopram accused of increasing the risk of sudden death due to heart problems, writes The Telegraph. British doctors call for reducing the maximum allowable dosage. True, it is not clear whether it is safe low dose of the drug.
First started talking about the dangers of drugs last fall, however did not introduce any measures. Now experts say the inaction of the Agency for Drug Regulatory and medical devices.
Citalopram is used to treat depression, anxiety, obsessive-compulsive disorder. The European Medicines Agency has established: the drug three times more often provokes abnormalities in the cardiovascular system compared with other antidepressants.
We are talking about the growth of defects with increasing dose. As a result, a person may develop an arrhythmia and increased at three times the risk of torsade de pointes ventricular – a deadly condition. I must say that the version of citalopram, known as escitalopram, also unsafe.
ECG showed 60 mg citalopram led to the fact that after every heartbeat required twice as much time to recover, compared with a dose of 20 milligrams. Independent experts urge reduce the maximum dose to 40 milligrams (and for older people – 20).